Format

Send to

Choose Destination
Clin Rheumatol. 2013 Dec;32(12):1819-22. doi: 10.1007/s10067-013-2361-9. Epub 2013 Aug 17.

A case of infliximab-induced lupus in a patient with ankylosing spondylitis: is it safe switch to another anti-TNF-α agent?

Author information

1
Clínica Universitária de Reumatologia (CURe), Hospitais da Universidade de Coimbra, Praceta Mota Pinto, 3000-075, Coimbra, Portugal, tlousasantiago@hotmail.com.

Abstract

Anti-TNF-α therapies are the latest class of medications found to be associated with drug-induced lupus, a distinctive entity known as anti-TNF-α-induced lupus (ATIL) (Williams et al., Rheumatology (Oxford) 48:716-20, 2009; De Rycke et al., Lupus 14:931-7, 2005; De Bandt et al., Clin Rheumatol 22:56-61, 2003). With the widespread use of these agents, it is likely that the incidence of ATIL will increase. The onset of ATIL in patients with rheumatoid arthritis and Crohn's disease has been described, but the literature regarding the occurrence of this entity in patients with ankylosing spondylitis (AS) is scarce (De Bandt et al., Clin Rheumatol 22:56-61, 2003; Ramos-Casals et al., Autoimmun Rev 9:188-93, 2010; Perez-Garcia et al., Rheumatology 45:114-116, 2006). To our knowledge, few reports of switching anti-TNF-α therapy after ATIL in AS have been reported (Akgül et al., Rheumatol Int, 2012). Therefore, it is not clear whether the development of ATIL should prohibit switch to another therapy, since patients may respond to another anti-TNF-α agent (Akgül et al., Rheumatol Int, 2012; Bodur et al., Rheumatol Int 29:451-454, 2009; Mounach et al., Clin Exp Rheumatol 26:1116-8, 2008; Williams and Cohen, Int J Dermatol 50:619-625, 2011; Ye et al., J Rheumatol 38:1216, 2011; Wetter and Davis, Mayo Clin Proc 84:979-984, 2009; Cush, Clin Exp Rheumatol 22:S141-147, 2004; Kocharla and Mongey, Lupus 18:169-7, 2009). A lack of published experience of successful anti-TNF-α switching is a cause of concern for rheumatologists faced with this challenging clinical scenario. We report the case of a 69-year-old woman with AS who developed infliximab-induced lupus, which did not recur despite the subsequent institution of etanercept. The authors review and discuss ATIL and the possible implications for subsequent treatment with alternative anti-TNF-α agents.

PMID:
23955767
DOI:
10.1007/s10067-013-2361-9
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center